Massive Edema Secondary to Nivolumab: A Case Report

Meagan Miller and Einhorn Lawrence

Published on: 2019-02-28

Abstract

Lung cancer remains the leading cause of cancer related deaths in the United States. Despite the advent of new treatments, five-year survival of metastatic lung cancer remains unsatisfactory. Immunotherapies are increasingly becoming integrated as a standard of care not only after disease progression on chemotherapy, but as a first line monotherapy in metastatic disease. One such therapy is a check point inhibitor, Nivolumab, which is an IgG4 monoclonal antibody inhibitor of programmed cell death receptor (PD-1). Presented is a rare case of Nivolumab induced massive edema, which has previously been undocumented.

Keywords

Nivolumab; Edema; Lung Cancer

Introduction

Lung cancer remains the leading cause of cancer related deaths in the United States. Despite the advent of new treatments, five-year survival of metastatic lung cancer remains unsatisfactory. Immunotherapies are increasingly becoming integrated as a standard of care not only after disease progression on chemotherapy, but as a first line monotherapy in metastatic disease. One such therapy is a check point inhibitor, Nivolumab, which is an IgG4 monoclonal antibody inhibitor of programmed cell death receptor (PD-1). PD-1 signaling works in tumors by inactivating primed T-cells that can identify tumor specific antigens. By blocking this pathway with drugs such as Nivolumab, T-Cell mediated immunity is restored. Approval was originally for treatment of advanced staged melanoma but was expanded to include lung cancer in 2015. Indications for use in non-small cell lung cancer include progression of disease after receiving platinum-based chemotherapy as well as those who have progressed or failed other previous targeted therapy [1]. The role of PD-1 inhibitors is less well established in small cell lung cancer. Survival benefits were observed in Nivolumab in comparison with Docetaxel [2]. The current dosing regimen is 480 mg every 4 weeks until the patient experiences intolerable toxicity or disease progression occurs. Around 17% of patients who receive this drug are objective responders [2,3]. Common side effects include fatigue, rash, pruritis, diabetes, colitis, pneumonitis, pancreatitis, hepatoxicity, nephrotoxicity, and thyroid dysfunction. Presented below is a rare case of Nivolumab induced massive edema.

Clinical Practice Points

Immunotherapy use is becomingly increasingly common in lung cancer treatment. Immunotherapies have multiple known side effects, however, Nivolumab induced massive edema is a previously undocumented side effect. Other causes of the massive edema were ruled out through extensive workup. As the use of immunotherapies continues to become integrated into standard of care for cancer treatment, we believe there will be more documented cases like this. The goal of this study is to make prescribers aware of emerging side effects found in post marketing surveillance that have significant impact on a patient’s quality of life.

Case Report

The patient was a 70-year-old non-smoking Caucasian female with a history of gout, hypertension, osteoarthritis, who was diagnosed with small cell lung cancer in 2015 after evaluation for chronic cough. She had a history of second-hand smoke exposure as her father and brother both had SCLC. Immunohistochemistry was positive for chromogranin and synaptophysin, and weakly TTF-1 positive. Mutational analysis performed since she was a non-smoker demonstrated absence of any targetable mutations. Her disease was classified as limited stage small cell lung cancer. PET/CT demonstrated a 4.4 x 3.3 cm right upper lobe mass with a maximum SUV of 9.2 that obstructed the upper lobe bronchus resulting in complete atelectasis of the right upper lobe without mediastinal involvement. An 8 cm hypermetabolic left sided cystic renal mass was also incidentally found, secondary to an asymptomatic renal cell carcinoma. She received Cisplatin + Etoposide (4 cycles) along with concurrent radiation therapy (total 60 Gy). Post treatment imaging demonstrated a decrease in the size of right upper lobe mass consistent with partial remission. There was no change in the size of the renal mass. Seven months later, she presented with progression of intrathoracic disease and new liver metastasis. Her disease continued to progress despite additional cycles of Carboplatin + Etoposide. She was subsequently started on Nivolumab 240 mg every 2 weeks, which at the time was the standard dosing regimen. She tolerated 5 cycles of Nivolumab therapy without side effects, but unfortunately her disease continued to progress. On routine follow up, about five weeks out from Nivolumab, she had 4 kg of unintentional weight gain and new pitting ankle edema. Blood pressure was also elevated at 156/82. She was placed on Hydrochlorothiazide (HCTZ) 25 mg daily. Her leg edema continued to worsen and progress over the next 3 weeks. She also developed worsening shortness of breath and uncontrollable hyperglycemia with glucose measurements ranging from 200-300 mg/dL at home. She was evaluated at an urgent care center with pitting edema noted up to her knees. Blood sugar taken was 512 mg/dL. Bilateral dopplers were obtained and negative for DVTs. Insulin therapy was started. Labs obtained showed an A1c of 10.0%, BNP 75 pg/mL, AST 15 units/L, ALT 31 units/L, Albumin 4.1GM/dL, Na 135 mmol/L, BUN 56 mg/dL, Cr 1.45 mg/dL, TSH 5.350 mcU/mL, Free T4 1.0 ng/dL. HCTZ was discontinued, but losartan and spironolactone were continued. Her swelling did not improve despite these changes and continued to severely limit her functional status. Repeat laboratory testing 3 weeks later showed improvement with Na 133 mmol/L, BUN 38 mg/dL, Cr 1.17 mg/dL, albumin 3.9 GM/dL, TSH 2.348 mcU/mL, Free T4 .9 ng/dL, Free T3 3.1 pg/mL. Her continued elevated blood sugars and new diagnosis of diabetes were attributed to recent Nivolumab therapy. Furosemide 40 mg PO daily was prescribed in the hopes of decreasing the edema, but was without benefit. Echocardiogram was obtained and there was no evidence of pericardial disease. The pitting edema on physical exam had worsened further with pitting occurring up to the lower abdomen. Lymphedema wrappings were initiated to try and help alleviate symptoms. Repeat echo performed prior to discharge revealed an EF of 70% and Stage I diastolic dysfunction. Despite diuretic therapy and lymphedema wraps, persistent and debilitative bilateral pitting edema continued. She was enrolled in hospice and passed away shortly thereafter.

Discussion

The differential diagnosis for bilateral lower edema is broad, requiring thorough evaluation of multiple organ systems. Congestive heart failure due to ischemic cardiomyopathy in an elderly woman with multiple risk factors including hypertension, diabetes, and a sedentary lifestyle with sudden onset shortness of breath and edema would be at the top of the list to rule out first. However, this diagnosis was effectively excluded by her normal BNP, normal EF on echocardiogram, and minimal heart disease seen on left heart catheterization. Liver failure secondary to progressing liver metastasis would also be a consideration. Despite her multiple metastasis, her liver function remained intact. CT scans of her liver were also absent of evidence of cirrhosis. Edema from decreased oncotic pressure from either poor nutritional intake or decreased synthesis was not a factor as albumin remained normal. She had no underlying history of a clotting disorder and had negative bilateral dopplers. Other considerations include medication induced edema, such as with calcium channel blockers. Nevertheless, she was already experiencing significant edema by the time she was started on Diltiazem therapy. Nephrotic syndrome was also excluded as a urinalysis obtained was negative for any proteinuria. Remitting seronegative symmetrical synovitis with pitting edema (RS3PE) is a rare disorder that is characterized by sudden onset pitting edema of the hands/feet, synovitis, polyarthritis, and negative RF and anti-CCP. There have been 3 previous cases of edema reported due to Nivolumab, all associated with RS3PE [4-6]. In the described case reports, the patients developed symptoms after initiation of Nivolumab. This patient did not experience any obvious increase in her underlying arthritis symptoms after starting therapy. Due to her morbid obesity, it was impossible to evaluate for synovitis. There are also rare cases of inherited lymphedemas that include Milroy’s disease, Meige disease, and lymph edema tarda. Milroy’s and Meige disease typically have onset prior to puberty, effectively excluding these as causes. Lymph edema tarda is caused by underdevelopment of the lymphatic system with initial presentation of symptoms after the 3rd decade of life. There was no known family history of similar swelling, so this is unlikely to be the cause of her edema.

Conclusion

Her massive edema was likely Nivolumab induced. With the increased use of PD-1 inhibitors and prolonged survival, clinicians should remain vigilant for the long-term side effects of these medications. This case demonstrates the importance of post marketing surveillance for previously undetermined side effects.

Disclosure

Meagan Miller MD receives grants from AstraZeneca, outside the submitted work. Lawrence Einhorn MD has no disclosures.

References